How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16285
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds


My small dog may have ingested either a 30 mg LA

Customer Question

Customer: ***** *****--
My small dog may have ingested either a 30 mg LA morhine tablet, or an 8 mg. tablet of Zofran. i have dropped both at one time or nther, right by were he sleeps, and he is vomitting, is lethagic,, and looks extremely ill.
JA: Thanks. Can you give me any more details about your issue?
Customer: The dog probably weighs around 15 pounds, and is a year and a half old. My guess is that he ingested the Zofran talet.
JA: OK got it. Last thing – JustAnswer charges a fee (generally around $19) to post your type of question to Dog Veterinary Experts (you only pay if satisfied). There are a couple customers ahead of you. We can help you for less if you're not in a rush. Are you willing to wait a bit?
Customer: Yes, he does not lookcriticl, just extremely ill, an he cnnot stop vomitting, even though there is nothing left but bile.
JA: OK. Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian & I would like to help you with your wee one today.

How long ago did he eat this?

Did you mean Morphine?

Have you found the other tablet since it sounds like he only had one?

Can he keep anything down, even water?

Does he seem sedated?

Customer: replied 1 year ago.
morphine. Be is lethargic, sedated, and undteady on his feet. Due to severe nerve damage to my once-predominant hand, my fine motor coordination is poor. So, I occasionally drop medications beside my bed, and cannot ever find them all. The most likely candidates for ingedtion are morphine and/or zophran, but simethicone and/or ritalin are possible. Please excuse typos. Same problem with my hand!
Customer: replied 1 year ago.
That is "unsteady" on his feet. Sorry!
Expert:  Dr. B. replied 1 year ago.

Thank you,

Now based on his signs, its more likely he has gotten into the Morphine. This is notorious for causing nausea, vomiting, sedation, wekaness, and slowing of the breathing/heart rates in dogs. (where Zofran is an anti-vomiting medication). In this case, he has had a 2x overdose here and therefore it is a risky situation. Since he is already showing signs, we know he has had this in his system long enough to absorb some of the drug. Therfore, in a case like this, we'd need to either consider treating with activated charcoal (OTC from most pharmacies and used at a dose of 1-4g per pound of their weight every 8 hours). Or if he is very sedate adn cannot even keep water down, we may need to have him to your local vet for IV fluids, anti-nausea treatment by injection and Naxolone to reverse the drugs effects (it is one of the few drugs that has an antidote we can use in dogs)...

Expert:  Dr. B. replied 1 year ago.

Otherwise, if you think he is only mildly sedate (though do be warned a LA drug could cause more severe sedation with time and can have lasting effects for days) and the nausea is not severe, you could actually try him with a low dose of Zofran. For a dog his size, they can have half of the 8mg tablet every 12-24 hours to try and settle his stomach. Of course, if he cannot keep that down, then we woudl again want to have him seen urgently.

Expert:  Dr. B. replied 1 year ago.

Overall both are drugs we use in dogs, but this case sounds like an overdose of Morphine that has already had time to take effect. Therefore, we need to tread with care and the above would be indicated. And again this is a drug that can be reverse, so you can ring your vet to have him at least treated with Naloxone and reduce the risk of harm here.

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Customer: replied 1 year ago.
Thank you! I will try a 4mg. Tablet of Zofran, and if necessary, some OTC activated charcoal. We'll wait on calling the vet unless he worsens. I did know about the naxolone! Thank you very much! You've helped!
Expert:  Dr. B. replied 1 year ago.

You are very welcome,

That sounds like a good plan of action and I am glad that you did know about Naloxone (it is one of the few antidotes we have for the odd things our pets eat). So, do tread with care but hopefully this won't cause any further/worsening of his current signs.

Take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Expert:  Dr. B. replied 1 year ago.

-----------------------------------------------------------------------------------------------------------------

*** Please remember to rate my answer when you are satisfied as this is how I am credited for assisting you. IF you have any lingering questions or concerns, please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)